Alert archive / Tennessee / Tornado Warnings in 1999

Tornado Warning 27, NWS Nashville, TN

February 11, 1999Benton County, Humphreys County, Tennessee

NWS Nashville, TN issued this tornado warning at Feb 11, 1999, 7:51 PM CST for Benton County, Humphreys County, Tennessee. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1999, 7:51 PM CST (01:51 UTC)
Expired
Feb 11, 1999, 8:40 PM CST
In force
49 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Benton County, TN, Humphreys County, TN

What was reported inside it

TimeReportWhereRemark
Feb 11, 8:25 PM CSTHail 1Waverly, TNMc Ewen Police Department reported quarter size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 3:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 120151 RRA
TORBNA
TNC005-085-120240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
751 PM CST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  BENTON COUNTY IN WESTERN TENNESSEE
  HUMPHREYS COUNTY IN MIDDLE TENNESSEE

* UNTIL 840 PM CST

* AT 750 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A TORNADO 5 MILES SOUTHEAST OF CAMDEN OR 3 MILES WEST OF NEW
  JOHNSONVILLE... MOVING NORTHEAST AT 45 MPH.

* TORNADO IS EXPECTED TO BE NEAR...
  HUSTBURG AT 752 PM CST
  EVA   AT 753 PM CST
  NEW JOHNSONVILLE AT 753 PM CST
  WAVERLY AT 805 PM CST
  TRINITY AT 805 PM CST
  GORMAN AT 810 PM CST

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

BOYD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Feb 11, 2:15 PM CST, 5 hours 36 minutes earlier.

Area forecast discussion, Feb 11, 2:15 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CST THU FEB 11 1999

ETA/NGM FAIRLY CLOSE ON SFC FEATURES WITH AVN BEING A BIT SPEEDIER.
CDFNT INTO BNA ARND 06Z WITH TSTMS XPCTD INTO TN RVR BY 01Z AND
BNA METRO AREA BY 03Z. VRT SHR APPEARS TO TRANSITION FROM
DRCTNL SHR TO MAINLY SPD SHR. THUS WOULD XPCT PSBL DAMAGING
WINDS AND HAIL WITH A 60 KT LLJ XPCTD THRU MIN TENN AHD OF THE LN.
WITH PRCPTBL WTR ABT 1.0-1.2 INCHES AND BEING RATHER SKINNY WOULD
ONLY XPCT 1-2 INCH RAIN EVENT. LTL/NO XCPTATION OF FRZG/FRZN
PCPN BHND FNT. MSTR DROPS QUICKLY W OF THE FNT.

MOS POPS GENERALLY OK BUT 4TH PD POP FOR CSV SEEMS A BIT ON THE COLD
SIDE. SO WOULD PREFER TO RAISE THAT AT LEAST A CTGY. DID TRIM 3RD
PD POPS BACK TO 10 PCT WITH NO MENTION OF PCPN FOR FRI NGT.

BNA 38/38/22/37 9410
CSV 40/40/18/30 8511  18

MOSER

In the hours before

Special weather statement, Feb 11, 6:07 PM CST, 1 hour 44 minutes before
TNZ005>011-022>034-055>066-075>080-093>097-120300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
607 PM CST THU FEB 11 1999

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM CST FOR
PARTS OF WESTERN MIDDLE TENNESSEE ALONG WITH DECATUR AND BENTON
COUNTIES IN WEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST AT 30 MILES
AN HOUR AND AT 600 PM CST EXTENDED FROM JUST EAST OF UNION CITY
TO BROWNSVILLE TO SOMERVILLE.

THE FORECAST OFFICE IN MEMPHIS HAS RECEIVED...NO REPORTS...OF
SEVERE WEATHER IN WEST TENNESSEE DURING THE LAST HOUR.

AT THE CURRENT RATE OF MOVEMENT THE LINE OF STRONG STORMS WILL
REACH THE TENNESSEE RIVER BY 730 PM AND MOVE INTO THE NASHVILLE
AREA SHORTLY AFTER 9 PM AND THEN MOVE ONTO THE CUMBERLAND PLATEAU
BETWEEN MIDNIGHT AND 1 AM.

THE NATIONAL WEATHER SERVICE IN NASHVILLE WILL CONTINUE TO MONITOR
THESE STORMS CLOSELY AND WARNINGS WILL BE ISSUED SHOULD THEY BECOME
NECESSARY.

STAY ABREAST OF WEATHER DEVELOPMENTS BY LISTENING TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 6:53 PM CSTSevere Thunderstorm WarningOHXBenton, Decatur62 min
Feb 11, 7:08 PM CSTSevere Thunderstorm WarningOHXStewart57 min
Feb 11, 7:25 PM CSTSevere Thunderstorm WarningOHXHouston, Humphreys60 min
Feb 11, 7:39 PM CSTTornado WarningOHXStewart51 min
Feb 11, 7:49 PM CSTSevere Thunderstorm WarningOHXMontgomery61 min
Feb 11, 7:55 PM CSTSevere Thunderstorm WarningOHXDecatur35 min
Feb 11, 8:05 PM CSTSevere Thunderstorm WarningOHXPerry65 min
Feb 11, 8:05 PM CSTSevere Thunderstorm WarningOHXDickson65 min
Feb 11, 8:11 PM CSTTornado WarningOHXMontgomery, Stewart64 min
Feb 11, 8:40 PM CSTSevere Thunderstorm WarningOHXCheatham, Robertson80 min
Feb 11, 8:51 PM CSTSevere Thunderstorm WarningOHXHickman, Lewis64 min
Feb 11, 8:58 PM CSTSevere Thunderstorm WarningOHXWayne47 min
Feb 11, 9:26 PM CSTSevere Thunderstorm WarningOHXDavidson, Williamson59 min
Feb 11, 10:21 PM CSTSevere Thunderstorm WarningOHXSumner, Wilson49 min
Feb 11, 11:01 PM CSTSevere Thunderstorm WarningOHXMacon, Trousdale49 min

Nearby

Tornado Warnings in Tennessee, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.